Hail, Thayer
- When
- June 27, 11:45 PM CST
- Where
- Thayer County, Davenport
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 40.320, -97.800
m. CDT as two storm complexes rolled through and eventually merged.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This was an active late Saturday evening-early Sunday morning of thunderstorms across much of South Central Nebraska, featuring several reports of large hail and especially damaging winds mainly between midnight-3 a.m. CDT as two storm complexes rolled through and eventually merged. Focusing first on severe winds, most estimated or measured gusts were in the 50-70 MPH range and associated with primarily tree damage. However a few isolated structural damage reports were more suggestive of at least 75-80 MPH, including: 1) 10 power poles blown down and three grain bins destroyed (along with some overturned irrigation pivots) west of Aurora...2) grain bin damage and overturned pivots north of Minden. Hail was more limited overall, but stones reached golf ball size at Pauline and ping pong ball size in Davenport, while Hastings saw nickel to quarter size hail. Rainfall amounts varied considerably (most of South Central Nebraska had less than one-half inch), but a fairly narrow swath of at least 1.50-2.50 targeted parts of primarily Thayer/Nuckolls/Clay counties, with one unofficial report as high as 3.17 near Belvidere. Flooding was fairly minimal, although one rural road along the Fillmore/Thayer County line still had water running across it around sunrise.
As for storm mode/evolution, this was a somewhat complex event. The first local convection of the night entered the Furnas County area out of northwest Kansas after 11 p.m. CDT, in the form of a compact linear mesoscale convective system (MCS) on a weakening trend. But then, between midnight-1 a.m. CDT, a broken band of intense, semi-discrete storms erupted out ahead of this MCS along a west-east axis centered from Phelps-Adams-Thayer counties (likely in response to the onset of a healthy low level jet). However, these initially semi-discrete storms (which accounted for all large hail reports) quickly consolidated/grew upscale into a new linear MCS that charged north-northeast across the Highway 6/Interstate 80 corridors between 1-2 a.m. CDT, gradually merging with the initial MCS racing up from the southwest in the process. During the ensuing hour, the two complexes completed a full merger; the northern end weakening as it reached far northeastern counties (such as Nance/Polk), while the southern end remained severe through Fillmore/Thayer counties before departing the local area into southeast Nebraska. This ended any severe threat for the night, although weaker storms and broader showers persisted until around sunrise in some spots. This was a ripe setup for severe nocturnal storms, especially with the exit region of a 30-40 knot southerly low level jet (evident at 850 millibars) aimed into the heart of South Central Nebraska after dark, and tapping into a large reservoir of most-unstable CAPE as high as 2000-3000 J/kg. In the mid-upper levels, flow over the region was not overly-strong, but contained various low-amplitude disturbances and was in the process of transitioning more southwesterly in response to a larger-scale trough setting up over the northwestern United States. There were no distinct surface features across the local area, but steady light southeast breezes prior to storm initiation maintained seasonably-high dewpoints in the mid-60s to low-70 F. Likely one of the main limiting factors against a more robust severe threat was only modest deep-layer wind shear around 30 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 11:25 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1225 AM CDT Sun Jun 28 2020 ...Aviation Update... .UPDATE... Issued at 951 PM CDT Sat Jun 27 2020 Various comments about the rest of tonight, mainly regarding thunderstorm chances/possible severe: 1) Especially up until recently, haven't had the greatest "feel" for how things play out tonight, as if anything "geographic confidence" in thunderstorm placement had been lacking somewhat. That being said, now that the beginning stages of a strong to severe linear mesoscale convective system (MCS) appears to be underway in northwest KS and is tracking east, feel a bit better about the Severe Thunderstorm Watch that SPC earlier coordinated for most of our counties along/south of the state line (officially valid until 3 AM). While this complex is currently expected to be our "main show" overnight, perhaps with the greatest threat being 60-70 MPH winds (and to a bit lesser extent large hail), would also not be surprised to see more "random" strong to severe activity blossom farther north (outside the current Watch area). Unlike last night, where the low level jet exit region was pretty clearly focused in our south, tonight it actually is progged to aim more into our central/northern counties as it veers after midnight. IF storms do get going north of the current watch area, at least sporadic severe hail (up to around half dollar size) could easily materialize given healthy most-unstable CAPE up around 3000 J/kg, although the damaging wind threat would probably not be as high as in our south. Not necessarily sure that possible severe development in our central/northern counties would necessitate a northward expansion of the current Watch, but it's a possibility that cannot be discounted. 2) On a positive note, if storms are able to fire up north of the current Watch area, some counties that have been VERY DRY of late (such as Adams/Hall/Hamilton etc.) could finally get their shot at a halfway decent rain, but again, this is far from a "sure thing", and that is why rain chances/PoPs have been limited to 50 percent or less in this portions of our coverage area (CWA) for the time being. Actual rain amounts in our CWA should largely favor 1" or less, with anything higher an exception, so not overly-concerned about flooding (except will need to watch parts of north central KS that had heavy rain last night). IN SUMMARY: Although the official Severe Thunderstorm Watch is currently placed along/south of the state line, there are signs that an isolated/spotty severe threat could extend farther north late tonight into our central and even northern counties. In theory, southern counties should stand the greatest damaging wind threat, while counties farther north would have more of a spotty large hail threat, but as if often the case with these nocturnal summer events, details are not entirely clear cut, and both wind/hail hazards (along with possible Watch expansion) will be monitored closely. No matter how much (or how little) ends up happening overnight, the vast majority of thunderstorm activity within our CWA should be on the decline by roughly 4-5 AM, and the main severe threat over by 3-4 AM. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat Jun 27 2020 A warm front lifted north across the local area this morning. This front shifted the winds to the south and brought a few more clouds to the region than previously anticipated. Thanks to the cloud cover...temps have been slow to climb...but expect the clouds to thin over the next couple of hours allowing temperatures to max out near 90 in most spots as previously thought. While there has been a stray shower just outside the local area associated with this front...do not expect any additional activity locally until later this evening when convection developing to our southwest tracks across the heart of the local area. While instability will peak around 00Z...any diurnally driven thunderstorm activity is expected to remain near the aforementioned surface boundary...and just outside our area to the north/northwest as depicted by the HRRR and RAP. Later in the night...expect an MCS coming out of Colorado to cross northwestern Kansas and move across the local area during the overnight hours. Model placement is still not completely certain...but expect this MCS to roughly cross through the center of the local area. With a modest amount of instability remaining overnight and some enhancement from the LLJ...expect a few strong to marginally severe storms to be possible...with large hail and strong thunderstorm wind gusts being the main threat. For Sunday...expect a period of dry and hot weather to begin across the local area with highs topping out in the mid 90s by afternoon...with a few sporadic heat index values near 100. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat Jun 27 2020 Dry weather is anticipated to start the extended periods as while there will be no shortage of instability across the local area...there also will likely be nothing to trigger it along with a decent CAP in place. As a result...borderline hot weather is expected to continue both Monday and Tuesday with heat index values both days again approaching 100. As we transition into the evening hours Tuesday...models are in fair agreement swinging a negatively tilted trough across the region which could trigger some convection Tuesday evening. With a very unstable airmass in place...if thunderstorms do develop late Tuesday afternoon or evening...expect them to rapidly become severe...and not surprisingly the SPC has parts of our area highlighted in a potential for severe weather...and we will need to continue to monitor this period. Beyond Tuesday...southwesterly junky flow will continue through the end of the week...with small chances for thunderstorms and slightly cooler...yet seasonable...weather anticipated. Beyond Friday...however...a large ridge of high pressure is forecast to build across the plains...which could result in a prolonged period of hot and dry weather across the local area if it pans out. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 1221 AM CDT Sun Jun 28 2020 Scattered thunderstorms are starting to develop on the low-level jet, and a line of thunderstorms is approaching from the southwest. These storms are likely to impact at EAR and GRI areas within the 07-10Z timeframe. Strong winds and hail are possible in the strongest storms. After 10Z storms will start to clear and skies will clear as we head into the morning. Winds will become southerly on Sunday with gusts in the 20-25kt range in the afternoon. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...Pfannkuch SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Mangels
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 839 PM CDT Sat Jun 27 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 281200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 839 PM CDT Sat Jun 27 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. At least isolated to scattered thunderstorm activity is expected within much of the outlook area, with storms expected to peak in coverage and intensity mainly between 11 PM and 4 AM, during which time some could be severe. A Severe Thunderstorm Watch is in effect for several counties mainly along and south of the Nebraska-Kansas border, but at least limited severe activity could also affect counties outside the official Watch area. The primary threats with most severe storms will be hail up to around half dollar size and wind gusts to around 60 MPH. However, if storms manage to form into a larger, organized complex, a threat for damaging winds to around 70 MPH could materialize. Localized heavy rainfall in excess of 1 inch is also possible in a few spots, but this should be the exception, with most of the outlook area receiving less. In addition overnight, a Flood Warning remains in effect along the Solomon River in Mitchell County Kansas, due to previous heavy rain that fell Friday night into Saturday morning. Please refer to the latest Flood Warning statement for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Flood Warning continues into Sunday for the Solomon River in Mitchell County Kansas. Please refer to the latest Flood Warning statement for further details. On Tuesday, a small chance for thunderstorms returns to the forecast area, a few of which could be severe. Additional small chances for thunderstorms are anticipated across parts of the local area Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight in portions of the outlook area. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement National Weather Service Hastings NE 1213 AM CDT Sun Jun 28 2020 NEZ075-076-085-086-280545- Nuckolls NE-Adams NE-Webster NE-Clay NE- 1213 AM CDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN NUCKOLLS...NORTHEASTERN WEBSTER AND SOUTHEASTERN ADAMS COUNTIES UNTIL 1245 AM CDT... At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm over Rosemont, or 23 miles south of Hastings, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairfield, Glenvil, Lawrence, Deweese and Rosemont. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Nebraska. LAT...LON 4013 9832 4024 9850 4053 9827 4036 9800 TIME...MOT...LOC 0512Z 219DEG 19KT 4025 9835 Billings Wright
Special Weather Statement
National Weather Service Hastings NE
1219 AM CDT Sun Jun 28 2020
KSZ005>007-017-018-NEZ072>074-082>085-280600-
Rooks KS-Jewell KS-Phillips KS-Smith KS-Osborne KS-Franklin NE-
Webster NE-Phelps NE-Kearney NE-Harlan NE-Gosper NE-Furnas NE-
1219 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SMITH...OSBORNE...
PHILLIPS...FRANKLIN...SOUTHWESTERN WEBSTER...PHELPS...SOUTHWESTERN
KEARNEY...SOUTHERN GOSPER...EASTERN FURNAS AND HARLAN COUNTIES UNTIL
100 AM CDT...
At 1219 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithfield to near Huntley to 6 miles
south of Naponee to near Agra to 8 miles south of Woodston. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Holdrege, Phillipsburg, Minden, Plainville, Smith Center, Osborne,
Stockton, Alma, Arapahoe, Franklin, Downs, Oxford, Bertrand, Axtell,
Beaver City, Logan, Kensington, Orleans, Loomis and Hildreth.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 3970 9961 4000 9963 4000 9969 4010 9980
4044 10009 4044 9998 4050 9998 4066 9914
4033 9874 4000 9850 3922 9849 3913 9950
TIME...MOT...LOC 0519Z 265DEG 42KT 4053 9974 4017 9931 3999 9916 3979
9912 3934 9910
Billings WrightPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 8 NNE CODELL 39.31N 99.11W
06/28/2020 M55 MPH ROOKS KS MESONET
&&
JMBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM TSTM WND GST 1 W LOGAN 39.66N 99.58W
06/27/2020 M52 MPH PHILLIPS KS MESONET
MESONET STATION EW3001 LOGAN 1 W.
&&
MANGELSSpecial Weather Statement National Weather Service Hastings NE 1232 AM CDT Sun Jun 28 2020 NEZ061-062-074-075-280600- Buffalo NE-Adams NE-Hall NE-Kearney NE- 1232 AM CDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAMS...NORTHEASTERN KEARNEY...SOUTHEASTERN BUFFALO AND SOUTHWESTERN HALL COUNTIES UNTIL 100 AM CDT... At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm over Heartwell, or 17 miles southeast of Kearney, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Minden, Shelton, Kenesaw, Heartwell, Prosser and Norman. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for south central Nebraska. LAT...LON 4040 9875 4053 9897 4081 9879 4070 9851 TIME...MOT...LOC 0532Z 209DEG 23KT 4055 9883 Billings Wright
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1245 AM CDT SUN JUN 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND GST 3 E LOOMIS 40.48N 99.44W
06/28/2020 M53 MPH PHELPS NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSThe Grand Island radar (KUEX), 54 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
9 thunderstorm wind, 6 hail. Local standard time, as filed.
Quarter size hail was reported in and around Hastings.
Wind gusts estimated to be near 75 MPH damaged a grain bin and a shed. Several trees were damaged and 2 pivots were overturned.
Wind gusts were estimated to be near 70 MPH, downing tree limbs approximately 4 to 5 inches in diameter.
At least 10 power poles were downed along Highway 24. Grain gins south of the highway were destroyed and at least 4 pivots were overturned.
Wind gusts were estimated to be near 60 MPH. Some tin was blown into a tree.
Wind gusts were estimated to be near 60 MPH, knocking down numerous tree branches up to 3 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901326, 901327, 901328, 901329, 901330, 901333, 906626, 901337, 901338, 901340, 901342, 901343, 901344, 901345, 901346.